The Body Covers: The 40th Annual Meeting of the Infectious Diseases Society of America
Secondary Syphilis and Abacavir Hypersensitivity Reaction
October 26, 2002
Abacavir (ABC, Ziagen) has one serious side effect, hypersensitivity syndrome. Hypersensitivity syndrome occurs in 4-5 percent of patients and virtually all cases occur in the first six weeks after beginning the drug. It is important for physicians and patients to understand this rare reaction because if the drug is continued for a substantial length of time while the reaction is occurring or if abacavir is stopped and restarted, hypersensitivity reaction (HSR) can become much more severe, and may even be fatal.
The purpose of this poster was to describe three patients in whom the rash of secondary syphilis was mistaken for an abacavir hypersensitivity reaction. The rash was very similar to the rash of abacavir hypersensitivity reaction, and one of the cases occurred four days after starting abacavir. The other two occurred three and five months after starting abacavir. When syphilis was finally considered, the blood tests for syphilis were strongly positive. The authors point out that none of the three patients had other symptoms other than rash and itching.
Very detailed work by Seth Hetherington presented at previous conferences clearly describe that abacavir hypersensitivity reaction is a systemic illness with systemic symptoms plus two of the following symptoms: rash, fever, nausea, vomiting or diarrhea.
In each of the three cases described here, systemic symptoms were missing. In addition, syphilis has increased dramatically among certain populations in U.S. cities -- particularly gay men. The initial stage of syphilis consists of a painless ulcer or chancre on the penis, anus or mouth (depending on the site of sexual contact), but is often missed. Secondary syphilis is a rash illness that is usually only recognized if one has a high index of suspicion. If this stage is overlooked, syphilis becomes latent and then re-emerges many years later with severe manifestations.
Thus, the cases described pose two dangers. First, a syphilis diagnosis might have been missed, leading to severe consequences. Second, abacavir could have been discontinued inappropriately, abandoning a potentially useful drug. The take-home message is that thoughtfulness and care must be taken when evaluating a rash in a person on abacavir. The diagnosis of abacavir hypersensitivity reaction must be carefully considered, but the timing and systemic symptoms must be used to make the diagnosis. As our professors taught in an earlier era when syphilis was more common, "always think syphilis when a sexually active person has a rash." Good advice then, and important now in a time of increasing unsafe sex among HIV-infected persons.
This article was provided by The Body PRO. Copyright © Body Health Resources Corporation. All rights reserved.